Indiana, 2008

Tornado and Damaging Winds in Indiana, May 11, 2008

May 11, 2008 · NWS IND · 15 events in 11 counties and zones

Severe storms moved across central Indiana during the morning hours on Mother's Day. During the afternoon hours, winds associated with a strong low pressure system caused damage around the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe storms moved across central Indiana during the morning hours on Mother's Day. During the afternoon hours, winds associated with a strong low pressure system caused damage around the area. The threats during the morning hours were lightning, thunderstorm winds, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 5:23 AM EST, 37 minutes earlier.

Area forecast discussion, May 11, 5:23 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 AM EDT SUN MAY 11 2008

.AVIATION...DISCUSSION FOR 12Z TAFS

LINE OF TSRA LOOKS TO BE PAST HUF AND BMG AT 12Z AND WILL BE NEAR
IND. WILL WATCH CLOSELY TO SEE IF TSRA NEEDED AT ISSUANCE TIME FOR
IND. LOOKS LIKE TSRA MAY STILL BE AROUND LAF AT 12Z SO WILL HAVE A
BRIEF PERIOD OF TSRA THERE.

COULD BE SOME PERIODIC VFR CONDS EARLY ON IN TAF PD BUT BELIEVE
OVERALL WILL BE MVFR PREDOMINANT SO WILL NOT MENTION VFR. ON THE
SAME TOKEN...AS THE DAY WEARS ON THERE COULD BE SOME PERIODS OF IFR.
NOT CONFIDENT ENUF TO PUT IN ANY TAF EXCEPT LAF. VSBYS MAY NOT BE
CONTINUALLY BLW 6SM EITHER...BUT AGAIN MOST OF THE TIME THEY SHOULD
BE AOB 5SM IN -RA.

OTHER BIG PROBLEM WILL BE WIND TODAY. GUSTY WINDS AT BEGINNING OF
TAFS WILL DIMINISH FOR A PERIOD AS SFC LOW MOVES ACROSS CENTRAL IN.
BY 18Z OR SO EXPECT TO SEE A GOOD INCREASE IN THE WINDS WITH GUSTS
OVER 35KT A DEFINITE POSSIBILITY. WINDS WILL SLOWLY DIMINISH AFTER
SUNSET.

EXPECT IMPROVEMENT TO VFR LATE IN THE TAF PD.

&&

.DISCUSSION...

FOCUS ON IMPACT OF STRONG STORM SYSTEM INCLUDING CONVECTION THIS AM
AND WINDS THIS EVENING.

INTENSE UPWARD MOTION NOW INDUCING RAPID CYCLOGENESIS ACROSS WESTERN
IL IS ALSO RESPONSIBLE FOR A DEVELOPING LINE OF STRONG/SEVERE
CONVECTION ACROSS IL ALONG THE LEADING EDGE OF THE COLDER 700-500MB
TEMPS AND JUST AHEAD OF THE UPPER LOW. 850MB PROFILERS ALSO SHOWING
50-60KTS OF SW FLOW AHEAD OF THE UPPER LOW. SAT LOOPS AND 3HR
PRESSURE FALLS SUGGEST THAT THIS FORCING WILL SHIFT EAST ACROSS THE
CWA THROUGH 15Z.

NAM SEEMS TO HAVE BEEN CLOSER TO THE ACTUAL LOW POSITION AS OF 6Z.
WILL USE A BLEND OF GFS/NAM FOR THIS FCST.

TODAY/TONIGHT...SFC LOW WILL MOVE EAST ACROSS THE NORTHERN PARTS OF
THE CWA. STRONG SE WINDS WILL BECOME SW THROUGH 18Z. DYNAMICALLY
FORCED CONVECTION SHOULD IMPACT THE CWA THROUGH 15Z. WHETHER THERE
WILL BE SUFFICIENT INSTABILITY BY 12Z TO RETAIN A WIND THREAT
REMAINS TO BE SEEN. STRENGTH OF WIND FIELDS AND FORCING SUGGEST THAT
ANY LINE SEGMENT ORIENTED PERPENDICULAR TO THE MEAN FLOW MAY HAVE
SOME WIND THREAT EARLY THIS AM. STRONGEST PRESSURE RISES SHOULD HOLD
OFF UNTIL AFTER 18Z AS THE SFC LOW BEGINS TO MOVE EAST OF THE AREA.
STRONG DOWNWARD MOTION COUPLED WITH AN INTENSE PRESSURE GRADIENT AND
PRESSURE RISES WILL LEAD TO A PERIOD OF INCREASING NW WINDS THAT MAY
REACH OR EXCEED ADVISORY CRITERIA. 850MB WINDS FCST TO REMAIN AROUND
50KTS AND SOUNDINGS SUGGEST WINDS WITHIN THE MIXING LAYER MAY ALLOW
GUSTS TO AROUND 45 MPH ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA
AFTER 21Z TODAY. FEEL A WIND ADVISORY IS WARRANTED ACROSS THIS AREA
THROUGH THE EVENING. MOS TEMPS REMAIN IN AGREEMENT AND WILL FOLLOW.
SHOWERS WILL PERSIST INTO TONIGHT ON THE BACKSIDE OF THE LOW WITH
GRADUALLY DIMINISHING RAIN CHCS THROUGH 12Z MON.

MON-TUES...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE DRY
CONDS. MOS TEMPS REMAIN IN VERY GOOD AGREEMENT AND WILL USE A BLEND
OF MET/MAVMOS.

WEDS AND BEYOND...NEXT CHC FOR RAIN STILL APPEARS TO BE LATE TUES
NIGHT THROUGH WEDS AS ANOTHER PROGRESSIVE UPPER TROUGH FORCES A COLD
FRONT ACROSS THE AREA. BEYOND WEDS...COOL CYCLONIC FLOW WILL PERSIST
ALOFT HOWEVER DEEPER MOISTURE AND LACK OF STRONGER SFC WAVES MAY
KEEP RAIN CHCS SCT AT BEST THU/FRI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 22Z THROUGH 4Z FOR
WESTERN HALF OF THE CWA.

&&

AVIATION...CS
PUBLIC...CO
Hazardous weather outlook, May 11, 3:30 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 AM EDT SUN MAY 11 2008

INZ021-028>030-035>037-043>047-051>055-060>063-069-070-120830-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-MARTIN-LAWRENCE-
430 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT
TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER
GUSTS POSSIBLE NEAR THE ILLINOIS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067-068-120830-
KNOX-DAVIESS-
430 AM EDT SUN MAY 11 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP AFTER 3 PM EDT
TODAY. WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE WITH HIGHER
GUSTS POSSIBLE NEAR THE ILLINOIS BORDER.

LOWLAND FLOODING WILL CONTINUE ALONG THE WHITE RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

LOWLAND FLOODING MAY PERSIST INTO MID-WEEK ALONG THE WHITE RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ031-038>042-048-049-056-057-064-065-071-072-120830-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-
SHELBY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
430 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. GUSTY WINDS MAY BE
POSSIBLE WITH ANY STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Special weather statement, May 11, 5:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 AM EDT SUN MAY 11 2008

INZ028>030-035>037-039-043>048-051>057-060>065-067>072-111214-
BARTHOLOMEW-BOONE-BROWN-CLAY-CLINTON-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-
MARION-MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY-
SULLIVAN-TIPPECANOE-VERMILLION-VIGO-WARREN-
611 AM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS THIS MORNING...

LOOK FOR A NARROW LINE OF THUNDERSTORMS TO RACE NORTHEAST ACROSS THE
AREA EARLY THIS MORNING.  LOCALLY STRONG WIND GUSTS TO 50 MPH WILL
BE POSSIBLE AS THIS LINE OF STORMS PASS.

The radar

The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 strong wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
May 11, 6:00 AM EST
Where
Lawrence County, 0.42 mi WNW of Springville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.933, -86.626

A tree was reported down near Springville.

Thunderstorm Wind, Shelby

When
May 11, 6:55 AM EST
Where
Shelby County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.400, -85.720

Trees and power lines were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Rush

When
May 11, 7:20 AM EST
Where
Rush County, Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.620, -85.450

Trees and power lines were reported down due to damaging thunderstorm winds.

Tornado, Madison

When
May 11, 7:25 AM EST to 7:26 AM EST
Where
Madison County, 1.3 mi S of Markleville to 1.2 mi S of Markleville
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.962, -85.624

Large trees, some rotten and some healthy, were broken off well above the ground due to a tornado that moved through the area. A large trailer was carried away from a driveway into a field. A house the roof sustained damage. Shingles were ripped off multiple sides of the house. The roof was also leaking due to the roof damage. Damage was sustained to lawn equipment and a vehicle. Based on damage indicators, wind speeds were estimated around eighty miles per hour.

Thunderstorm Wind, Madison

When
May 11, 7:26 AM EST
Where
Madison County, 0.88 mi S of Markleville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.968, -85.617

At two residences, extensive tree damage was found. One vehicle had a window broken out by a falling tree.

Thunderstorm Wind, Henry

When
May 11, 7:30 AM EST
Where
Henry County, 0.53 mi E of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.920, -85.360

Numerous trees and power lines were reported down at various points in the county.

Lightning, Henry

When
May 11, 7:30 AM EST
Where
Henry County, New Castle
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.920, -85.370

Lightning struck the wall of a church catching the wall on fire.

Thunderstorm Wind, Henry

When
May 11, 7:30 AM EST
Where
Henry County, New Castle
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
39.920, -85.370

Gravestones were moved off their bases and flower arrangement were scattered due to damaging thunderstorm winds. Twenty four trees also were blown down on the property due to the winds.

Thunderstorm Wind, Delaware

When
May 11, 7:51 AM EST
Where
Delaware County, 0.53 mi W of Cowan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.100, -85.390

A power pole and tree were blown down due to damaging thunderstorm winds.

Thunderstorm Wind, Randolph

When
May 11, 7:55 AM EST
Where
Randolph County, 0.66 mi NNW of Losantville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.028, -85.186

Trees were uprooted due to damaging thunderstorm winds. One tree fell onto a house and another fell onto a garage. The garage was destroyed.

Thunderstorm Wind, Delaware

When
May 11, 8:05 AM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.200, -85.390

A tree was reported down due to damaging thunderstorm winds.

Strong Wind, Vigo

When
May 11, 2:00 PM EST to 2:45 PM EST
Where
Vigo forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Trees and power lines were knocked down in Terre Haute due to winds associated with a strong low pressure system.

Strong Wind, Greene

When
May 11, 3:00 PM EST to 3:45 PM EST
Where
Greene forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

A strong low pressure center allowed for gusty winds that downed limbs and trees across the county.

Strong Wind, Montgomery

When
May 11, 3:50 PM EST to 4:10 PM EST
Where
Montgomery forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

A tree toppled, due to strong winds, near an energy substation, cutting a main power line and shutting down service to parts of the county. The winds were generated from a strong low pressure system that moved through the area.

Strong Wind, Tippecanoe

When
May 11, 4:00 PM EST to 4:45 PM EST
Where
Tippecanoe forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Power lines and trees were knocked down due to wind gusts from a strong low pressure system.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyThe tornado archive for Indiana, 2008Warnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95929, 96449, 96450, 95934, 96385, 95930, 96446, 96448, 95931, 95932, 95933, 104211, 104197, 104208, 104206.